Aspirin and asthma don't mix
When it comes to asthma, aspirin might not be what the doctor orders. Some people can have a reaction to aspirin and similar medicines for aches and pains.
Medicines are supposed to help us feel better, and that's often exactly what they do. But for people with asthma, aspirin and other common remedies for aches and pains may make their condition worse.
Not all people with asthma have a problem taking medicines, according to the American Academy of Family Physicians (AAFP). But aspirin and other nonsteroidal anti-inflammatory drugs (NSAIDs) such as ibuprofen and naproxen can sometimes trigger asthma attacks.
The condition affects about 10% to 20% of people with asthma, according to the American Academy of Allergy, Asthma & Immunology. Attacks can be severe enough to require hospitalization and may even be life-threatening.
An aspirin alternative, anyone?
People with asthma usually can take acetaminophen, the medicine in Tylenol, for fever and pain, according to the AAFP. Very rarely, though, acetaminophen can also make asthma worse.
Researchers are trying to learn more about medicines to treat common aches, pains and fevers in people who are sensitive to aspirin and other NSAIDs.
Talk to your doctor
Though most people with asthma aren't sensitive to aspirin, you should talk to your doctor before taking any over-the-counter medicine for aches, pains and fever, according to the American Lung Association.
It's best to give your doctor a complete list of the medicines you take since some prescription medicines, such as beta-blockers, may cause asthma problems as well.
And if you know you're sensitive to aspirin, avoid taking it, as well as similar pain relievers, and ask your doctor or pharmacist to make sure any medicines you plan to take aren't related to aspirin.
If your asthma gets worse when you take any medicine, tell your doctor. Part of asthma management is working with your healthcare team to find out what triggers make your symptoms worse and how to avoid them.